Iowa, 2018

Hail in Iowa, May 2, 2018

May 2, 2018 · NWS DMX · 5 events in 4 counties and zones

A roughly NE to SW oriented cold front that was slowly progressing eastward stalled out about half way across the state, awaiting storms to fire up along and ahead of it during the afternoon and evening hours. Similar to previous days, the convective environment was not tremendous, but was enough to warrant at least limited concern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A roughly NE to SW oriented cold front that was slowly progressing eastward stalled out about half way across the state, awaiting storms to fire up along and ahead of it during the afternoon and evening hours. Similar to previous days, the convective environment was not tremendous, but was enough to warrant at least limited concern. MUCAPE values approached 1500 - 2000 J/kg by the afternoon hours, especially over the southern parts of the state, along with bulk shear values around 30 to 40 kts by mid to late afternoon. As a result, a few strong to severe storms initiated by mid-afternoon and produced periods of severe hail into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 2, 11:41 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 2, 11:41 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1241 PM CDT Wed May 2 2018

.SHORT TERM.../Today through Tonight/
Issued at 344 AM CDT Wed May 2 2018

The bulk of convection has ended across the forecast area early
this morning. Storm across Missouri have edged into the south with
a few heavy downpours and lightning, but little severe threat at
this point. However, on northern edge of the rain shield, strong
winds from the south have developed with frequent gusts to 50 mph
with a top gust to 54 mph at Chariton. These will continue to
migrate east over the next hour or two and eventually subside
prior to sunrise as the precipitation continues eastward.
Otherwise, the surface front is settling into the state and will
continue a slow drop south into the afternoon although becoming
nearly stationary by late afternoon.

Most of the CAMS models indicate a relatively quiet morning for much
of the forecast area although there are hints of an isolated
shower/thunderstorm near the boundary where convergence remains
stronger.  Given this, have generally gone dry in most locations
after sunrise although kept some storms near the boundary.
Convergence will strengthen into boundary by the afternoon as low
level flow backs.  MUCapes will be around 2000-2500 j/kg along and
south of the front with 40-50kts of deep layer shear.  This will
certainly be sufficient for large hail production once again along
with the potential for damaging wind gusts, especially in the far
south in the warm sector.  Isolated tornadoes will also be possible
with storms near the boundary. SPC has highlighted much of southern
Iowa in an enhanced outlook with a very small area of moderate
outlooks, mainly from the higher wind threat. Models indicate a
forward propagating convective system will pass east northeast
through the state during the evening into the early morning hours as
the low level jet veers overnight.  Localized heavy rainfall
remains a concern, given the 1.25-1.50 PWATS and strong moisture
transport into the state.

Even with all the convection this afternoon and tonight, the
front will move little and will actually begin to drift north late
tonight ahead of approaching upper system on Thursday. This ongoing
warm advection overnight may help isolated/scattered convection to
linger late tonight after passage of any convective complex.

.LONG TERM.../Thursday through Tuesday/
Issued at 344 AM CDT Wed May 2 2018

By early Thursday morning, the trough and upper low over the
western US will be lifting northeastward over the Rockies. At the
surface, a 1004mb low pressure will be near north central Kansas
at 12z with the stationary boundary extending from this low across
southern Iowa or perhaps even northern Missouri. As was
previously mentioned, the exact location of this boundary and it's
orientation won't be sorted out until after Wednesday's
convection wanes. Still expect the typical lull in overall
convective activity during the morning hours Thursday per NAM and
WRF ARW/NMM. As the trough/upper low approaches Iowa's doorstep by
00z Friday, the surface low will move northeastward through
southeast Nebraska into western Iowa. This will help to lift the
warm front farther north into Iowa with most models showing the
orientation of the boundary from west- southwest to east-northeast
somewhere between I-80 to near Highway 20 by late afternoon.

Within the warm sector, MLCAPE values will range from 1000 to
2000 J/kg with higher values up towards 3000 J/kg possible over
western Iowa if more clearing is realized. There will be plenty of
shear with 0-6km bulk shear values in excess of 60 knots
supportive of supercell development. Hail will be the primary
concern, especially if the NAM, which has more CAPE in the hail
growth layer, comes to fruition. Not far behind it will be the
tornado threat. With the low pressure entering the state, expect
perhaps the best tornado setup out of this multi-day event as
winds should back locally in the vicinity of this low and the
boundary increasing low level helicity values. Also by Thursday,
hydrology concerns will be peaking depending on how and where the
rain falls on Wednesday. Much of Wednesday's and Thursday's
heavier rain is forecast to fall over the southeastern half of the
state, which missed out on much of Tuesday's rains that were
focused over central and northern Iowa. The southern 2/3rds of
the state is also the part of the state that had a dry April with
many areas 2 to 3 inches below normal. While the dryness will
allow for infiltration and absorption of rainfall into the soil,
if the soil becomes saturated with mainly barren fields, this will
lead to increased runoff efficiency and perhaps isolated flash
flooding.

The trough axis will move east of Iowa Friday morning bringing a
break from the stormy and wet weather. Subsidence and drier air
will arrive on Friday giving ample sunshine. The upper air pattern
will evolve into northwest flow through the weekend. A weak
boundary drops through late Saturday into Sunday bringing a chance
for showers or thunderstorms. Otherwise, temperatures this
weekend into early next week will generally be above normal.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1241 PM CDT Wed May 2 2018

IFR/MVFR stratus remains in place across much of central Iowa
either side of a stationary front along a KICL-KAMW-KALO line at
18z. This will remain in place through the afternoon and then
gradually lift, coincident with increases in thunderstorm chances
into the early evening. Have mentioned most likely periods of
thunder, bounded by lesser VCSH chances, but any precip will be
capable of producing thunder. Did not mention further to avoid
prolonged precip or thunder.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Ansorge
AVIATION...Small
Hazardous weather outlook, May 2, 2:59 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Wed May 2 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
359 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a Slight to Enhanced Risk of severe weather Wednesday.
especially during the afternoon and evening hours. Large hail,
damaging wind gusts, and isolated tornadoes are possible,
especially over central and southern Iowa. This same area may also
see locally heavy rainfall and is under a Marginal Risk of
excessive rainfall.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Slight to Enhanced Risk of severe weather continues on Thursday
for similar areas as well. Large hail, a few tornadoes, and
damaging wind gusts will be possible. There is also the chance
for locally heavy rainfall with the eastern half of Iowa under a
Marginal Risk of excessive rainfall.

Thunderstorm chances will return to the area late Saturday into
Sunday; however, severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening.

Ansorge

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Calhoun

When
May 2, 1:56 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Trained spotter reported quarter sized hail.

Hail, Taylor

When
May 2, 5:00 PM CST
Where
Taylor County, 3.34 mi SE of New Market
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -94.850

Trained spotter reported torrential rain and lots of quarter sized hail.

Hail, Clarke

When
May 2, 5:28 PM CST
Where
Clarke County, 0.69 mi S of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.970

Trained spotter reported heavy rain and quarter sized hail.

Hail, Clarke

When
May 2, 5:35 PM CST
Where
Clarke County, 0.69 mi S of Murray
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.040, -93.970

Trained spotter reported hail ongoing for the about 10 minutes, including up to golf ball sized hail.

Hail, Ringgold

When
May 2, 5:51 PM CST
Where
Ringgold County, Tingley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.850, -94.200

Emergency manager reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752651, 752652, 752653, 752654, 752655.